Article Text

Download PDFPDF
CASE REPORT
SIADH and water intoxication related to ecstasy

Summary

Recreational drug use is a significant societal issue and remains a clinical challenge in emergency and critical care departments. We report on a 19-year-old woman admitted to hospital semiconscious and with severe hyponatraemia. Urinalysis was positive for methamphetamine and supported a diagnosis of hyponatraemia related to ecstasy use together with a syndrome of inappropriate antidiuretic hormone secretion (SIADH). The woman was transferred to an intensive care unit, where a hypertonic saline infusion was started. Three hours postadmission she developed polyuria. Follow-up urinalysis at this point was consistent with water intoxication. This case is a reminder that hyponatraemia is a potentially fatal complication after the ingestion of 3,4-methylenedioxymethamphetamine, illustrates the sequential nature of an SIADH and water intoxication and highlights the importance of considering the sequence of onset of hyponatraemia, as the patient may be admitted at any stage.

  • toxicology
  • unwanted effects/adverse reactions
  • fluid electrolyte and acid–base disturbances
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.